Back to Ask the Diabetes Team Ask the Diabetes Team

From Greeleyville, South Carolina, USA:

My 12-year-old son's blood sugars have become erratic; they are high and low. He takes 22 units of long lasting every evening. He also takes a short acting insulin before each meal and snack. His body is responding differently to the insulin. One day, his numbers dropped from 523 mg/dl [29.1 mmol/L] to 50 mg/dl [2.8 mmol/L] in a period of 35 minutes after he'd gotten eight units of insulin to correct the high. Another day, he was given four units to correct a high of 350 mg/dl [19.4 mmol/L] and two additional units to cover his lunch. At the end of lunch, his number had gone up to over 400 mg/dl [22.2 mmol/L]. Could my son be entering puberty? Could anxiety also be playing a role in the fluctuation of his numbers?


I think neither puberty nor anxiety do really play a major role in your son's blood sugar fluctuations. Instead, I think you might not be calculating the correction dose correctly and maybe not waiting enough time between a correction shot and a meal. Please consult your son's diabetes team about proper dosing.


Original posting 30 Sep 2007
Posted to Puberty


  Back to Ask the Diabetes Team Return to the Top of This Page

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.